JournalslemVol. 66, No. 3/4pp. 541–589

Unknotting with a single twist

  • Samantha Allen

    Dartmouth College, Hanover, USA
  • Charles Livingston

    Indiana University, Bloomington, USA
Unknotting with a single twist cover

A subscription is required to access this article.

Abstract

Given a knot KS3K \subset S^3, is it possible to unknot it by performing a single twist, and if so, what are the possible linking numbers of such a twist? We develop obstructions to unknotting using a twist of a specified linking number. The obstructions we describe are built using classical knot invariants, Casson–Gordon invariants, and Heegaard Floer theory.

Cite this article

Samantha Allen, Charles Livingston, Unknotting with a single twist. Enseign. Math. 66 (2020), no. 3/4, pp. 541–589

DOI 10.4171/LEM/66-3/4-10